Document Detail


Comparison of clinical, magnetic resonance and evoked potentials data in a case of valproic-acid-related hyperammonemic coma.
MedLine Citation:
PMID:  15647953     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Magnetic resonance (MR) multimodality evoked potentials (MEPs) and clinical findings were correlated in a 47-year-old epileptic man in whom parenteral valproic acid (VPA) therapy induced severe comatose hyperammonemic encephalopathy without biological signs of hepatotoxicity (or hepatocytic dysfunction). Although the plasma VPA level remained within a normal therapeutic range, the ammoniemia increased to a toxic peak level at 411 micromol/l 24 h after symptom onset, requiring VPA therapy discontinuation. Brain MR monitoring demonstrated early cytotoxic edema evolving into delayed vasogenic edema and final brain atrophy. Concomitantly to abnormalities within the brainstem on MR images, an increase in brainstem conduction at MEPs and clinical disturbance of brainstem reflexes were observed at the initial phase of the disease course. Later, the resolution of the MR and MEPs abnormalities paralleled the clinical recovery of the reflexes.
Authors:
Philippe Hantson; Cécile Grandin; Thierry Duprez; Marie-Cécile Nassogne; Jean-Michel Guérit
Related Documents :
25392513 - White matter microstructure in transsexuals and controls investigated by diffusion tens...
10930063 - Ethylene glycol ingestion resulting in brainstem and midbrain dysfunction.
7886473 - O'donoghue's triad: magnetic resonance imaging evidence.
Publication Detail:
Type:  Case Reports; Comparative Study; Journal Article     Date:  2004-04-29
Journal Detail:
Title:  European radiology     Volume:  15     ISSN:  0938-7994     ISO Abbreviation:  Eur Radiol     Publication Date:  2005 Jan 
Date Detail:
Created Date:  2005-01-13     Completed Date:  2005-05-12     Revised Date:  2006-11-15    
Medline Journal Info:
Nlm Unique ID:  9114774     Medline TA:  Eur Radiol     Country:  Germany    
Other Details:
Languages:  eng     Pagination:  59-64     Citation Subset:  IM    
Affiliation:
Department of Intensive Care, Cliniques Saint-Luc, Université catholique de Louvain, Avenue Hippocrate, 10, 1200 Brussels, Belgium. hantson@rean.ucl.ac.be
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Atrophy
Coma / blood,  chemically induced*,  diagnosis
Evoked Potentials
Humans
Magnetic Resonance Imaging*
Male
Middle Aged
Rett Syndrome / chemically induced*,  diagnosis*
Valproic Acid / adverse effects*,  therapeutic use
Chemical
Reg. No./Substance:
99-66-1/Valproic Acid

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  [Castleman's disease].
Next Document:  Interstitial pregnancy: role of MRI.